Medications and cough syrups may cause cavitiesA spoon full of sugar may help the medicine go down, but most dentists would likely encourage parents to skip that step when treating a child's illness. However, most parents might not realize that even without the sugar, some children's medicines may cause cavities while they're fighting other health issues, according to a report in the January/February issue of General Dentistry, the Academy of General Dentistry's (AGD) clinical, peer-reviewed journal.
Antihistamine syrups are frequently purchased over-the-counter or prescribed to deal with problems such as chronic allergies or the flu. However, many of these syrups contain low pH levels and high acidity which can be a dangerous combination for a child's teeth. The sugar in the medication combined with the acids dissolve dental enamel, causing erosion.
"It's important to talk with your dentist about any medications that your child is on and see what he or she recommends to combat the problems those medications might cause," says AGD spokesperson Paul Bussman, DMD, FAGD.
The report revealed that placing children's teeth in contact with syrupy medications could cause erosion to the outer layers of the teeth. However, when teeth were treated with a topical fluoride treatment, the decay was minimal.
"Although some medications are necessary for general health they can be extremely harmful to the teeth if the medicine is given at bedtime or without following proper oral health habits," says Carolina Covolo da Costa, DDS, MSc, author of the study.
Since the flow of saliva, nature's buffer against cavities, decreases during the night, medicines given before bedtime can do a great deal of damage if a child does not brush away sugar and acids. A fluoride toothpaste can provide extra protection against decay. If brushing is not possible, rinsing the mouth with water can minimize the risk.
Tips for taking medicine:
- Take the medication at meal times instead of bedtime
- Rinse with water or chew sugar-free gum afterwards
- Take calcium supplements or use a topical fluoride after using*
*Check with your pediatrician or general dentist before taking any supplements.
NOTE: Information that appears in General Dentistry, the AGD's peer-reviewed journal, AGD Impact, the AGD's newsmagazine and related press releases do not necessarily reflect the endorsement of the AGD.
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.